Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 39, NWS Green Bay, WI

August 5, 20195 counties in Wisconsin

NWS Green Bay, WI issued this severe thunderstorm warning at Aug 5, 2019, 2:08 PM CDT for 5 counties in Wisconsin. It was in force for 67 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 5, 2019, 2:08 PM CDT (19:08 UTC)
Expired
Aug 5, 2019, 3:15 PM CDT
In force
67 min
Issued by
NWS Green Bay, WI
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Langlade County, WI, Marathon County, WI, Menominee County, WI, Oconto County, WI, Shawano County, WI

The radar

The Green Bay radar (KGRB), 108 km from the middle of the area, began a volume at 19:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 5, 2:24 PM CDTTSTM WND DMGBirnamwood, WIA FEW TREES UPROOTED IN CITY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 16 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 5, 1:45 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 7.1 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2019-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 417 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2019-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
417 J/kg
Mixed-layer CIN
-79 J/kg
Mixed-layer LCL
1096 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

379 
WUUS53 KGRB 051908
SVRGRB
WIC067-073-078-083-115-052015-
/O.NEW.KGRB.SV.W.0039.190805T1908Z-190805T2015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Green Bay WI
208 PM CDT Mon Aug 5 2019

The National Weather Service in Green Bay has issued a

* Severe Thunderstorm Warning for...
  Eastern Marathon County in central Wisconsin...
  Northern Menominee County in northeastern Wisconsin...
  Northern Oconto County in northeastern Wisconsin...
  Langlade County in north central Wisconsin...
  Western Shawano County in northeastern Wisconsin...

* Until 315 PM CDT.

* At 208 PM CDT, severe thunderstorms were located along a line
  extending from near Pearson to 10 miles southwest of Antigo to near
  Weston, moving southeast at 20 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Wausau, Antigo, Weston, Bevent, Wittenberg, Mountain, White Lake,
  Big Smokey Falls, Pearson and Gardner Dam Scout Camp.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Green Bay.

&&

LAT...LON 4512 8945 4512 8943 4514 8943 4538 8913
      4529 8835 4468 8898 4468 8927 4491 8964
TIME...MOT...LOC 1908Z 300DEG 18KT 4536 8905 4509 8934 4492 8950 

HAIL...<.75IN
WIND...60MPH
 
$$
Kieckbusch
3 follow-up statements
292 
WWUS53 KGRB 051926
SVSGRB

Severe Weather Statement
National Weather Service Green Bay WI
226 PM CDT Mon Aug 5 2019

WIC067-073-078-083-115-052015-
/O.CON.KGRB.SV.W.0039.000000T0000Z-190805T2015Z/
Marathon WI-Menominee WI-Oconto WI-Langlade WI-Shawano WI-
226 PM CDT Mon Aug 5 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM CDT
FOR SOUTHEASTERN MARATHON...NORTHERN MENOMINEE...NORTHERN OCONTO...
SOUTHEASTERN LANGLADE AND WESTERN SHAWANO COUNTIES...

At 225 PM CDT, severe thunderstorms were located along a line
extending from 8 miles northwest of White Lake to 10 miles south of
Antigo to near Bevent, moving southeast at 35 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Antigo, Bevent, Wittenberg, Mountain, White Lake, Big Smokey Falls,
Gardner Dam Scout Camp, Neopit, Langlade and Ringle.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Green Bay.

&&

LAT...LON 4508 8928 4534 8891 4529 8835 4468 8898
      4468 8927 4482 8949
TIME...MOT...LOC 1925Z 305DEG 31KT 4526 8886 4499 8915 4482 8931 

HAIL...<.75IN
WIND...60MPH
 
$$
Kieckbusch
047 
WWUS53 KGRB 051945
SVSGRB

Severe Weather Statement
National Weather Service Green Bay WI
245 PM CDT Mon Aug 5 2019

WIC073-051954-
/O.CAN.KGRB.SV.W.0039.000000T0000Z-190805T2015Z/
Marathon WI-
245 PM CDT Mon Aug 5 2019

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MARATHON COUNTY
IS CANCELLED...

The severe storms which prompted the warning have moved out of the 
warned area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
central, north central and northeastern Wisconsin.

LAT...LON 4473 8917 4476 8923 4495 8922 4504 8918
      4522 8874 4517 8847 4468 8898
TIME...MOT...LOC 1944Z 303DEG 31KT 4518 8869 4491 8898 4474 8914 

$$

WIC067-078-083-115-052015-
/O.CON.KGRB.SV.W.0039.000000T0000Z-190805T2015Z/
Menominee WI-Oconto WI-Langlade WI-Shawano WI-
245 PM CDT Mon Aug 5 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM CDT
FOR NORTHERN MENOMINEE...CENTRAL OCONTO...SOUTHEASTERN LANGLADE AND
WESTERN SHAWANO COUNTIES...

At 244 PM CDT, severe thunderstorms were located along a line
extending from near Gardner Dam Scout Camp to 9 miles southwest of
Neopit to near Wittenberg, moving southeast at 35 mph.

The strongest winds are currently affecting southwest Menominee and 
northwest Shawano counties.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Wittenberg, White Lake, Gardner Dam Scout Camp, Big Smokey Falls,
Neopit, Langlade, Birnamwood, Tigerton, Mattoon and Bowler.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Green Bay.

&&

LAT...LON 4473 8917 4476 8923 4495 8922 4504 8918
      4522 8874 4517 8847 4468 8898
TIME...MOT...LOC 1944Z 303DEG 31KT 4518 8869 4491 8898 4474 8914 

HAIL...<.75IN
WIND...60MPH
 
$$
Kieckbusch
992 
WWUS53 KGRB 052011
SVSGRB

Severe Weather Statement
National Weather Service Green Bay WI
311 PM CDT Mon Aug 5 2019

WIC067-078-083-115-052021-
/O.EXP.KGRB.SV.W.0039.000000T0000Z-190805T2015Z/
Menominee WI-Oconto WI-Langlade WI-Shawano WI-
311 PM CDT Mon Aug 5 2019

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN MENOMINEE...CENTRAL
OCONTO...SOUTHEASTERN LANGLADE AND WESTERN SHAWANO COUNTIES WILL
EXPIRE AT 315 PM CDT...
    
The storms which prompted the warning have moved out of the area.
Therefore, the warning will be allowed to expire.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
central, north central and northeastern Wisconsin.

LAT...LON 4473 8917 4476 8923 4495 8922 4504 8918
      4522 8874 4517 8847 4468 8898
TIME...MOT...LOC 2011Z 300DEG 18KT 4512 8854 4485 8883 4468 8899 

$$
Kieckbusch

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 6:47 AM CDT, 7 hours 21 minutes earlier.

Area forecast discussion, Aug 5, 6:47 AM CDT, 7 hours 21 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
647 AM CDT Mon Aug 5 2019

Updated aviation portion for 12Z TAF issuance

.SHORT TERM...Today...Tonight...and Tuesday
Issued at 417 AM CDT Mon Aug 5 2019

The possibility of strong to severe thunderstorms is the main
challenge today as an upper trough and surface cold front
approache from the west. Dewpoints in the middle to upper 60s and
precipitable water values of 100 to 150 percent of normal values
should produce surface based CAPE values of 2000 J/kg or more this
afternoon. 500mb winds of 40 to 50 knots forecast to move across
the area today with over 100 knots at 250 mb reported by aircraft
upstream at 07z.

There are big differences in the forecast of individual jet streaks
(some likely convectively induced) this afternoon and evening, which
makes for a large range in model storm timing and location.
Confidence is moderate in strong to severe storms moving across
the area this afternoon and evening but is low as far as timing
and placement. CIPS analogs have a 50 percent probability of
severe storms over the forecst area.  As wet bulb zero heights
are rather high, and directional shear is modest, the main severe
threat appears to be damaging winds and locally heavy rains. Highs
today should reach the 80s with middle to upper 80s possible in
the east if storms are slow to arrive.

The activity should exit eastern Wisconsin by late evening, with
some clearing after midnight. Wet ground and light winds will lead
to some ground fog in some locations. Lows should be a few
degrees above normal. There is not really any cold air behind the
front, so highs Tuesday should be several degrees above normal.
WHile there are no real forcing mechanisms for precipitation,
there may be enough surface based instability to produce isolated
storms in the afternoon, though left them out for now.

.LONG TERM...Tuesday Night Through Sunday
Issued at 417 AM CDT Mon Aug 5 2019

The focus of the long term will be the next round of potentially
severe weather arriving Wednesday afternoon with a strong cold
front.

Tuesday night into Wednesday is expected to be dry for the region.
The main focus of Wednesday will be a strong cold front that is
currently expected to arrive around the peak heating hours in the
afternoon and evening. An upper level jet will provide some upper
level support to the frontal passage, with CAPE near the surface
rising to 1500-2000 J/kg ahead of the front. Bulk shear for this
time will also rise to around 30-40 kts. Therefore, expect the
potential for severe weather if the timing holds true. SPC has us
in a marginal risk for Day 3, although could see this increase if
the timing of the front remains consistent in the next couple
days. High temperatures will get into the upper 70s and middle
80s, although this will depend on the timing of the front.

After the front passes, high pressure will build back into the
area as colder and drier air moves into the area. Expect high
temperatures in the 70s through the end of the work week.

Next weekend will then see temperatures slowly climb back towards
normal. A couple weak shortwaves will ride along the upper level
ridge and may bring a few rounds of weaker active weather back
into the region into Monday.
&&

.AVIATION...for 12Z TAF Issuance
Issued at 647 AM CDT Mon Aug 5 2019

A cold front and upper level disturbance will combine
to produce showers and thunderstorms as they move across the
region today. IFR conditions and strong surface wind gusts are
possible with the thunderstorms, with VFR conditions elsewhere.
The activity will end from west to east this evening.

Some ground fog or low stratus is possible late tonight through
about 12z Tuesday, then VFR conditions will prevail for the
remainder of the daytime hours.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM.....RDM
LONG TERM......Uhlmann
AVIATION.......RDM
Hazardous weather outlook, Aug 5, 11:45 AM CDT, 2 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
1145 AM CDT Mon Aug 5 2019

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-061645-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
1145 AM CDT Mon Aug 5 2019

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...This Afternoon and Tonight

Severe thunderstorms with damaging winds and heavy rainfall are
possible, especially from mid-afternoon through mid-evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There is also a chance of thunderstorms Wednesday afternoon and
evening. Some storms may become severe, with damaging winds and
large hail.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

LMZ521-522-541>543-061645-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
1145 AM CDT Mon Aug 5 2019

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...This Afternoon and Tonight

Thunderstorms with strong winds, hail and frequent lightning could
be a threat to mariners late this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There is also a chance of thunderstorms Wednesday afternoon and
evening. Lightning and strong winds will pose a hazard to
mariners.

Kieckbusch

In the hours before

Special weather statement, Aug 5, 12:38 PM CDT, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Green Bay WI
1238 PM CDT Mon Aug 5 2019

WIZ005-010-011-018-019-051830-
Langlade WI-Vilas WI-Oneida WI-Forest WI-Lincoln WI-
1238 PM CDT Mon Aug 5 2019

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN FOREST...LINCOLN...
VILAS...ONEIDA AND NORTHWESTERN LANGLADE COUNTIES UNTIL 130 PM CDT...

At 1235 PM CDT, Doppler radar was tracking strong thunderstorms
along a line extending from near Winchester to near Willow Reservoir
to 10 miles northwest of Medford. Movement was east at 40 mph.

Pea size hail, heavy rainfall and winds in excess of 40 mph will be
possible with these storms.

Locations impacted include...
Rhinelander, Crandon, Eagle River, Merrill, Lac Du Flambeau,
Tomahawk, Newbold, Harrison, Phelps and Boulder Junction.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters, fishermen and campers should consider seeking sturdy
shelter until these storms pass.

&&

LAT...LON 4614 8910 4602 8878 4603 8877 4561 8880
      4512 8943 4513 9004 4560 9004 4568 8995
      4624 8991 4624 8962
TIME...MOT...LOC 1735Z 274DEG 36KT 4617 8981 4568 8984 4524 9039

Kieckbusch
Local storm report, Aug 5, 12:48 PM CDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
1248 PM CDT MON AUG 5 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1235 PM     TSTM WND GST     MANITOWISH WATERS       46.13N 89.88W
08/05/2019  M48 MPH          VILAS              WI   AWOS

            MEASURED AT D25 AWOS

&&

TIMK
Local storm report, Aug 5, 1:17 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
117 PM CDT MON AUG 5 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0105 PM     TSTM WND GST     RHINELANDER             45.63N 89.41W
08/05/2019  M38 MPH          ONEIDA             WI   ASOS

            MEASURED ON RHI ASOS

&&

TIMK
Local storm report, Aug 5, 1:20 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
120 PM CDT MON AUG 5 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0119 PM     TSTM WND GST     EAGLE RIVER             45.91N 89.25W
08/05/2019  M36 MPH          VILAS              WI   AWOS

            MEASURED AT EGV AWOS

&&

TIMK
Local storm report, Aug 5, 1:41 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
141 PM CDT MON AUG 5 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0110 PM     TSTM WND DMG     2 N RHINELANDER         45.66N 89.41W
08/05/2019                   ONEIDA             WI   PUBLIC

            TREES AND POWER LINES DOWN IN TOWN OF PINE LAKE.

0120 PM     TSTM WND DMG     THREE LAKES             45.79N 89.16W
08/05/2019                   ONEIDA             WI   PUBLIC

            TREES AND POWER LINES DOWN. SEVERAL 10 INCH MAPLES DOWN.

&&
Local storm report, Aug 5, 1:48 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
148 PM CDT MON AUG 5 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0135 PM     TSTM WND GST     MERRILL                 45.18N 89.68W
08/05/2019  M37 MPH          LINCOLN            WI   AWOS

            MEASURED AT RRL AWOS

&&

TIMK

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 12:38 PM CDTSpecial Weather StatementGRBLincoln, Oneida, Vilas52 min
Aug 5, 1:02 PM CDTSevere Thunderstorm WarningGRBForest, Lincoln, Oneida, Vilas58 min
Aug 5, 1:40 PM CDTSevere Thunderstorm WarningGRBFlorence, Forest, Langlade, Marinette, Oconto65 min
Aug 5, 2:54 PM CDTSevere Thunderstorm WarningGRBMenominee, Oconto, Shawano51 min
Aug 5, 3:06 PM CDTSpecial Marine WarningGRB114 min
Aug 5, 3:13 PM CDTSpecial Weather StatementGRBMarathon47 min
Aug 5, 3:36 PM CDTSpecial Weather StatementGRBShawano39 min
Aug 5, 3:44 PM CDTSpecial Weather StatementGRBLincoln46 min
Aug 5, 3:47 PM CDTSpecial Weather StatementGRBBrown, Door, Kewaunee58 min
Aug 5, 4:05 PM CDTSpecial Weather StatementGRBWood40 min
Aug 5, 4:21 PM CDTSevere Thunderstorm WarningGRBLincoln, Marathon39 min
Aug 5, 4:25 PM CDTSpecial Weather StatementGRBMenominee, Outagamie, Shawano65 min
Aug 5, 4:48 PM CDTSpecial Marine WarningGRB65 min
Aug 5, 4:57 PM CDTSevere Thunderstorm WarningGRBLanglade, Lincoln, Marathon63 min
Aug 5, 5:14 PM CDTSpecial Weather StatementGRBBrown61 min
Aug 5, 5:26 PM CDTAreal Flood AdvisoryGRBBrown, Outagamie, Shawano2 hr
Aug 5, 5:26 PM CDTAreal Flood AdvisoryGRBLincoln, Marathon86 min
Aug 5, 5:35 PM CDTSevere Thunderstorm WarningGRBLanglade, Marathon, Menominee, Shawano55 min
Aug 5, 5:39 PM CDTSpecial Weather StatementGRBBrown, Manitowoc66 min
Aug 5, 5:57 PM CDTSpecial Marine WarningGRB93 min
Aug 5, 6:11 PM CDTSevere Thunderstorm WarningGRBPortage, Wood64 min
Aug 5, 6:21 PM CDTSevere Thunderstorm WarningGRBMenominee, Oconto, Shawano, Waupaca54 min
Aug 5, 6:29 PM CDTSpecial Weather StatementGRBOutagamie, Waupaca46 min
Aug 5, 6:58 PM CDTSpecial Weather StatementGRBBrown, Kewaunee, Manitowoc62 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.